Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS Indianapolis, IN

February 16, 2006Clay County, Sullivan County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 16, 2006, 7:50 PM EST for Clay County, Sullivan County, Vigo County, Indiana. It was in force for 40 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2006, 7:50 PM EST (00:50 UTC)
Expired
Feb 16, 2006, 8:30 PM EST
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 7:50 PM ESTHAIL 0.753 S Terre Haute, IN
Feb 16, 7:55 PM ESTTSTM WND DMG3 E Terre Haute, INCHURCH DAMAGED NEAR STATE ROAD 46 AND HULMAN DRIVE.
Feb 16, 7:58 PM ESTFUNNEL CLOUDTerre Haute, IN
Feb 16, 7:58 PM ESTTSTM WND DMGTerre Haute, INIVY TECH BUILDING ROOF DAMAGED.
Feb 16, 7:58 PM ESTTSTM WND DMGTerre Haute, INROOF DAMAGE AT THE TERRE HAUTE AIRPORT.
Feb 16, 7:59 PM ESTTSTM WND GST 60Seelyville, IN
Feb 16, 8:10 PM ESTTSTM WND DMGBrazil, INTREES DOWN AT SCATTERED LOCATIONS IN CLAY COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 4:55 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 170050
SVRIND
INC021-153-167-170130-
/O.NEW.KIND.SV.W.0011.060217T0050Z-060217T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
750 PM EST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SULLIVAN COUNTY IN SOUTHWEST INDIANA
  CLAY COUNTY IN WEST CENTRAL INDIANA
  VIGO COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF TERRE HAUTE

* UNTIL 830 PM EST

* AT 749 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF FARMERSBURG...OR ABOUT 9 MILES SOUTH OF TERRE HAUTE...AND
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RILEY AROUND 755 PM EST...
  SEELYVILLE AROUND 800 PM EST...
  STAUNTON AROUND 805 PM EST...
  CENTER POINT AROUND 810 PM EST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3951 8746 3904 8758 3923 8707 3961 8706

$$

LAJ
2 follow-up statements
000 
WWUS53 KIND 170106
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
805 PM EST THU FEB 16 2006

INC021-153-167-170130-
/O.CON.KIND.SV.W.0011.000000T0000Z-060217T0130Z/
CLAY-SULLIVAN-VIGO-
805 PM EST THU FEB 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR NORTHERN SULLIVAN...CLAY AND SOUTHEASTERN VIGO COUNTIES...

AT 803 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLAY CITY...OR ABOUT
14 MILES SOUTHEAST OF TERRE HAUTE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAY CITY AROUND 810 PM EST...


DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN SEELYVILLE WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR SOUTHWESTERN INDIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM EST THURSDAY EVENING FOR INDIANA.

LAT...LON 3956 8725 3934 8734 3907 8755 3923 8707
      3961 8706

$$

LAJ
000 
WWUS53 KIND 170127
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
827 PM EST THU FEB 16 2006

INC021-153-167-170137-
/O.EXP.KIND.SV.W.0011.000000T0000Z-060217T0130Z/
CLAY-SULLIVAN-VIGO-
827 PM EST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SULLIVAN...CLAY AND
SOUTHEASTERN VIGO COUNTIES EXPIRES AT 830 PM EST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY 
EVENING FOR INDIANA.

LAT...LON 3956 8725 3934 8734 3907 8755 3923 8707
      3961 8706

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 12:50 PM EST, 7 hours earlier.

Area forecast discussion, Feb 16, 12:50 PM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST THU FEB 16 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
...VERY STRONG NON-CONVECTIVE WINDS POSSIBLE LATER TONIGHT...

.DISCUSSION...FORECAST FOCUS REMAINS ON THE SHORT TERM TODAY UNTIL
FRIDAY MORNING.

UPPER LEVEL SYSTEM RESPONSIBLE FOR THE DEEPENING SFC LOW IS NOW
MOVING ACROSS THE CENTRAL PLAINS. SFC LOW NOW MOVING INTO CENTRAL IL
WHERE BEST MASS CONVERGENCE/PRESSURE FALLS LOCATED JUST NE OF THE
SFC LOW ARE LEADING TO A CLUSTER OF ELEVATED TSTRMS.  MEANWHILE, TO
THE AIRMASS ACROSS CENTRAL INDIANA INTO TN/KY IN THE WARM SECTOR
REMAINS MOCLDY WITH A NARROW RIBBON OF DEWPOINTS IN THE 55 TO 58F
RANGE NOW MOVING NE ALONG THE COLD FRONT FROM STL SOUTH. LAPS
SOUNDINGS SHOW A WEAK CAPPING INVERSION AROUND 850MB FOR NOW. THE
STRONG DYNAMIC LIFT NOW OCCURRING ACROSS MO ASSOCIATED WITH THE
UPPER SYSTEM AND THE MID-UPPER JET WILL ACT ON THIS FRONT LATER
TODAY TO FORCE A LINE OF LOW TOPPED CONVECTION. SHEAR VALUES REMAIN
MORE THAN SUFFICIENT WITH 6KM SHEAR IN EXCESS OF 50KTS AND 1KM SHEAR
FCST ON THE ORDER OF 40KTS. BUOYANCY PARAMETERS SHOULD BE SUFFICIENT
FOR INITIAL UPDRAFT BEFORE LOW LEVEL SHEAR TAKES OVER AND AUGMENTS
UPDRAFTS SO DO NOT BE FOOLED BY LOW CAPE PARAMETERS. TORNADO THREAT
IS LESS CLEAR DUE TO VALUES OF DEWPOINTS WHICH WILL IMPACT THE
LOWEST 1KM STABILITY PROFILE. GREATEST DEWPOINTS AND HENCE TORNADO
THREAT SHOULD REMAIN ACROSS THE SW THIRD OF THE CWA BUT THAT WILL
HAVE TO BE MONITORED. OTHERWISE, EXPECT A LINE OF CONVECTION RACING
NE AT 50 MPH BETWEEN 6 PM AND 10 PM WITH POCKETS OF DAMAGING WINDS.

AS FOR THE SYNOPTIC SCALE WINDS AND HIGH WIND WARNING...THE GRADIENT
WINDS ARE ALREADY APPROACHING ADVISORY CRITERIA. HOWEVER, THE HIGH
WIND WARNING TYPE WINDS WILL NOT OCCUR UNTIL FRONTAL PASSAGE AS
STRONG PRESSURE RISES COMBINE WITH SUBSIDENCE TO PRODUCE GUSTS IN
EXCESS OF 50 MPH. THIS THREAT APPEARS GREATEST IN THE 10 PM TO 3 PM
TIME FRAME.  I WAS TEMPTED TO PUSH BACK THE HIGH WIND WARNING AND
JUST GO WITH AN ADVISORY THIS EVENING AND HIGH WIND WARNING LATER ON
BUT GIVEN THAT IT WOULD CREATE 3 HEADLINES INCLUDING THE EXPECTED
WATCH, I WILL DEFER TO CLARITY AND LEAVE THE WARNING/ADVISORY
HEADLINES AS IS.

BEYOND TONIGHT...ONE OF THE COLDEST IF NOT COLDEST AIRMASS OF THE
SEASON WILL SLOWLY MOVE INTO THE REGION. LATEST SFC OBS SHOW TEMPS
IN THE TEENS ACROSS IA AND WILL AIRMASS WILL ARRIVE FRI. GFS/ETA
TEMP GUIDANCE AGREES WELL WITH COLDER TEMPS FRI NIGHT-SUNDAY.
EXPECTED CLDS MAY SAVE US FROM DROPPING TO FAR INTO THE SINGLE
DIGITS SAT NIGHT HOWEVER THIS WILL HAVE TO BE WATCHED CLOSELY SINCE
IT APPEARS THAT DAYTIME HIGHS MAY ONLY REACH INTO THE TEENS/LOW 20S
SATURDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING NORTHERN 2/3
CWA...WIND ADVISORY SOUTHERN 1/3 CWA TONIGHT.

&&

CO
Hazardous weather outlook, Feb 16, 2:18 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
218 PM EST THU FEB 16 2006

INZ021-028>031-035>049-051>057-171930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
218 PM EST THU FEB 16 2006

...HIGH WIND WARNING IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS
ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO
INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST
RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH
MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO
THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR
ISOLATED TORNADOES.

AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM RELATED WINDS
WILL OCCUR. WEST NORTHWEST WINDS WILL GUST TO BETWEEN 50 AND 60 MPH
MAINLY BETWEEN 10 PM AND 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ060>065-067>072-171930-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
218 PM EST THU FEB 16 2006

...WIND ADVISORY IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS
ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO
INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST
RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH
MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO
THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR
ISOLATED TORNADOES.

AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM WINDS WILL
GUST TO BETWEEN 40 AND 50 MPH. THIS SHOULD OCCUR MAINLY BETWEEN 10
PM AND 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:05 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Howard28 min
Feb 16, 7:14 PM ESTSevere Thunderstorm WarningINDParke, Vermillion, Vigo46 min
Feb 16, 7:30 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam45 min
Feb 16, 8:02 PM ESTSevere Thunderstorm WarningINDClay, Putnam33 min
Feb 16, 8:07 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton38 min
Feb 16, 8:11 PM ESTSevere Thunderstorm WarningINDClay, Owen34 min
Feb 16, 8:19 PM ESTSevere Thunderstorm WarningINDDaviess, Knox33 min
Feb 16, 8:27 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion48 min
Feb 16, 8:29 PM ESTSevere Thunderstorm WarningINDGreene46 min
Feb 16, 8:29 PM ESTTornado WarningINDHendricks, Morgan, Putnam12 min
Feb 16, 8:41 PM ESTSevere Thunderstorm WarningINDMadison34 min
Feb 16, 8:45 PM ESTSevere Thunderstorm WarningINDMonroe, Morgan, Owen30 min
Feb 16, 8:53 PM ESTSevere Thunderstorm WarningINDDaviess, Martin37 min
Feb 16, 9:11 PM ESTSevere Thunderstorm WarningINDHancock, Johnson, Madison, Marion, Rush, Shelby32 min
Feb 16, 9:21 PM ESTSevere Thunderstorm WarningINDBrown, Lawrence, Monroe27 min
Feb 16, 9:36 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Lawrence39 min
Feb 16, 9:53 PM ESTSevere Thunderstorm WarningINDRush, Shelby37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.